How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. J Your Own Question
Dr. J
Dr. J, Board Certified OB/GYN
Category: OB GYN
Satisfied Customers: 1982
Experience:  Gynecologist
98896333
Type Your OB GYN Question Here...
Dr. J is online now
A new question is answered every 9 seconds

I am a 43 female on my menstrual cycle. Are blood clots a

This answer was rated:

Hi. I am a 43 female on my menstrual cycle. Are blood clots a reason to worry.
JA: The Doctor can help. Just a couple quick questions before I transfer you. What are your symptoms? Have you used any medication for this?
Customer: Fatigue. No meds. Current birth control is an iud. No fever or vomiting
JA: How long have you used the IUD? When did your last period begin?
Customer: New iud five years ago.
JA: When was your last pap test, and what were the results? Any swelling, discoloration, or unusual smells?
Customer: It startee on the 4th. Last pap last yeat. Normal. No swelling discoloration or ordor
JA: Anything else in your medical history you think the Doctor should know?
Customer: Abnornal pap. May years ago....slight cramps that i associated with my period. I do not usually have clots

Hi there. Board-certified obgyn here.

Unless you wish to speak in person, you can ignore the request for phone call - that is automatically generated by the website, not by me.

What kind of IUD do you have?

Customer: replied 12 days ago.
Mirena
Customer: replied 12 days ago.
Hello??

Hi. I'm here. I'm typing and it takes time. You can select a phone call if you prefer that.

Well, typically the Mirena lightens up women's periods, but it could be that as you're getting closer to the 5 year mark (when the IUD has to be removed and/or replaced), the hormone levels are decreasing and it's not controlling your periods as well.

That being said, if it's been at least a year since your last checkup, you're definitely due for your yearly exam. The IUD could have moved slightly, and that can cause irregular bleeding. STDs and/or abnormal paps can cause irregular bleeding.

There are red flags for which you need to be seen right away:

- Bleeding so heavy you're soaking a pad an hour.

- Having symptoms from the heavy bleeding - fatigue, lightheadedness, dizziness, shortness of breath.

Customer: replied 12 days ago.
Only being tired. So the number of clots is not an issue?

How big are your clots?

Customer: replied 12 days ago.
Quarter size

That doesn't seem life-threatening.

But the fact that you're fatigued makes me wonder if you're anemic (ie have low blood count) from all the bleeding.

I'd schedule your checkup and possibly an ultrasound to make sure all is well with the IUD. It may even be a time for a new one. Your doc can also call out an order for bloodwork to make sure you're not anemic.

Dr. J and other OB GYN Specialists are ready to help you
Customer: replied 12 days ago.
Thank you so much...... My identical twin thinks it might be fibroids.....i have an appointment next week ....but i am a bit of a hypochondriac.
Have a wonderful night